Thursday, July 31, 2014
Side Effect from Wrong Anesthetic? or Damage?
My dentist used carbocaine plain, on me even tho it said on my file not to use it. He had been using Prilocaine plain, on me for 4 years but decided this day to use the carbocaine. About an hour after the visit on my way home, i started to have a physical reaction to it, duh. Then starting the next morning, all my teeth were hurting in the root area and felt inflammed. I went back and he looked at the gums, took an xray or the tooth and said there was nothing he could see wrong. He then proceeded to tell me if i am that sensitive i should find a new dentist. Now weeks later i am still having the same pain down in my teeth. Could this be a result of his using the wrong anesthetic? Will it resolve in time?
Thank you for your question. I do not have enough information regarding what type of surgical procedure you had as this would be a more common reason for continued tooth pain, especially in the root area. Nerve injury can occur from local anesthetic injection anywhere in the body, including the mouth, although this is rare. The pain associated with this, however, is in the region of the nerve supply. In the lower jaw, this would include the lip and/or tongue. In the upper jaw, this is very rare indeed. If the local anesthetic was injected along the root of the tooth, a so called PDL injection, this may be the cause of "root pain". This is not usually done for fillings and crowns and usually for extractions. Once the tooth is extracted, of course, there should be no root! So, based only on your description, the ongoing pain in not likely to be related to the local anesthetic.
With such incomplete information, you should consult with your dentist or a new dentist if the pain persists.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University